Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Cohen-Macaulay residual intersections and their Castelnuovo-Mumford regularity

Author: Seyed Hamid Hassanzadeh
Journal: Trans. Amer. Math. Soc. 364 (2012), 6371-6394
MSC (2010): Primary 13C40, 13D02, 13H10; Secondary 14C17
Published electronically: July 11, 2012
MathSciNet review: 2958940
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we study the structure of residual intersections via constructing a finite complex of not necessarily free modules. The complex provides information about an ideal which coincides with the residual intersection in the geometric case; and is closely related to it in general. A new success obtained through studying such a complex is to prove the Cohen-Macaulayness of residual intersections of a wide class of ideals. In particular, it is shown that in a Cohen-Macaulay local ring any geometric residual intersection of an ideal which satisfies the sliding depth condition is Cohen-Macaulay. This is an affirmative answer for one of the main open questions in the theory of residual intersections (Huneke and Ulrich, 1988, Question 5.7).

The complex that we come up with in this article suffices to obtain a bound for the Castelnuovo-Mumford regularity of a residual intersection in terms of the degrees of minimal generators. More precisely, in a positively graded Cohen-Macaulay *local ring $ R=\bigoplus _{n \geq 0} R_{n}$, if $ J=\mathfrak{a} :I$ is a ``geometric'' $ s$-residual intersection such that $ \operatorname {Ht} (I)=g>0$ and $ I$ satisfies a sliding depth condition, then $ \operatorname {reg}(R/J) \leq \operatorname {reg}( R) + \dim (R_0)+ \sigma ( \mathfrak{a}) -(s-g+1)\operatorname {indeg} (I/\mathfrak{a})-s$, where $ \sigma ( \mathfrak{a})$ is the sum of the degrees of elements of a minimal generating set of $ \mathfrak{a}$. It is also shown that the equality holds whenever $ I$ is a perfect ideal of height 2 and $ R_0$ is a field.

References [Enhancements On Off] (What's this?)

  • 1. M. Artin and M. Nagata, Residual intersection in Cohen-Macaulay rings, J. Math. Kyoto Univ. (1972), 307-323. MR 0301006 (46:166)
  • 2. M. Brodmann, R.Y. Sharp, Local Cohomology, An Algebric Introduction with Geometric Application, Cambridge University Press, Cambridge, 1998. MR 1613627 (99h:13020)
  • 3. W. Bruns, J. Herzog, Cohen-Macaulay Rings, revised version, Cambridge University Press, Cambridge, 1998. MR 1251956 (95h:13020)
  • 4. W. Bruns, A. Kustin, and M. Miller, The resolution of the generic residual intersection of a complete intersection, J. Algebra 128 (1990), 214-239. MR 1031918 (91c:13009)
  • 5. M. Chardin and B. Ulrich, Liaison and Castelnuovo-Mumford regularity, American Journal of Mathematics 124 (2002), 1103-1124. MR 1939782 (2004c:14095)
  • 6. M. Chardin, D. Eisenbud and B. Ulrich, Hilbert functions, residual intersections, and residually $ S_2$ ideals, Composito Mathematica 125 (2001), 193-219. MR 1815393 (2002g:13034)
  • 7. C. Cumming, Residual intersections in Cohen-Macaulay rings, J. Algebra 308 (2007), 91-106. MR 2290911 (2008f:13042)
  • 8. J. A. Eagon and D. G. Northcott, Ideals defined by matrices and a certain complex associated with them, Proc. Roy. Soc. Ser. A269 (1962), 188-204. MR 0142592 (26:161)
  • 9. D. Eisenbud, The geometry of syzygies, Graduate Texts in Math. 150, Springer, New York, 2005. MR 2103875 (2005h:13021)
  • 10. W. Fulton, Intersection Theory, Springer-Verlag, Berlin, 1998. MR 1644323 (99d:14003)
  • 11. A. Grothendick, EGA III, 11, publications mathèmatique de l'I.H.E.S, 1961.
  • 12. S. H. Hassanzadeh, Castelnuovo-Mumford regularity of residual intersections and liaison, Ph.D. Thesis, Université Pierre et Marie Curie (Paris VI) and Tarbiat Moallem University of Tehran, 2009.
  • 13. J. Herzog, E. Kunz, Der kanonische Modul eines Cohen-Macaulay-Rings, Lecture Notes in Math., vol. 238, Springer, 1971. MR 0412177 (54:304)
  • 14. J. Herzog, A. Simis, and W. Vasconcelos, Koszul homology and blowing-up rings, Commutative Algebra (Trento, 1981), Lecture Notes in Pure and Appl. Math., vol. 84, Marcel Dekker, NY (1983), pp. 79-169. MR 686942 (84k:13015)
  • 15. J. Herzog, A. Simis, and W. Vasconcelos, On the arithmetic and homology of algebras of linear type, Trans. Amer. Math. Soc. 283, No. 2 (1984), 661-683. MR 737891 (86a:13015)
  • 16. J. Herzog, W.V. Vasconcelos, and R. Villarreal, Ideals with sliding depth, Nagoya Math. J. 99 (1985), 159-172. MR 805087 (86k:13022)
  • 17. S. Huckaba, C. Huneke, Rees algebras of ideals having small analytic deviation, Trans. Amer. Math. Soc. 339 (1993), no. 1, 373-402. MR 1123455 (93k:13008)
  • 18. C. Huneke, Strongly Cohen-Macaulay schemes and residual intersections, Trans. Amer. Math. Soc. 277(1983), 739-763. MR 694386 (84m:13023)
  • 19. C. Huneke, B. Ulrich, Residual Intersection, J. Reine Angew. Math. 390 (1988), 1-20. MR 953673 (89j:13024)
  • 20. C. Huneke, B. Ulrich, The Structure of Linkage, Ann. of Math. 126 (1987), 277-334. MR 908149 (88k:13020)
  • 21. E. Hyry The diagonal subring and the Cohen-Macauley property of a multigraded ring, Trans. Amer. Math. Soc. 351 (1999), 2213-2232. MR 1467469 (99i:13005)
  • 22. A. Kustin and B. Ulrich, A family of complexes associated to an almost alternating map, with applications to residual intersections, Mem. Amer. Math. Soc. 461 (1992). MR 1091668 (92i:13012)
  • 23. A. Kustin and B. Ulrich, If the socle fits, J. Algebra 147 (1992), 63-80. MR 1154674 (93e:13017)
  • 24. H. Matsumura, Commutative ring theory, Cambridge University Press, Cambridge, 1986. MR 879273 (88h:13001)
  • 25. C. Peskine and L. Szpiro, Liaison des variétés algébriques , Invent. Math. 26 (1974), 271-302. MR 0364271 (51:526)
  • 26. C. Peskine and L. Szpiro, Dimension projective finie et cohomologie locale, Pbl. Math. I.H.E.S 42 (1972), 47-119. MR 0374130 (51:10330)
  • 27. C. Polini, B. Ulrich, A formula for the core of an ideal, Math. Annalen 331 (2005), 487-503. MR 2122537 (2006k:13020)
  • 28. H. Sanders, Cohen-Macaulay properties of the Koszul homology, Manuscripta Math. 55 (1986), 343-357. MR 836869 (87g:13020)
  • 29. N. V. Trung, The largest non-vanishing degree of graded local cohomology modules, J. Algebra 215 (1999), 481-499. MR 1686202 (2000f:13038)
  • 30. B. Ulrich, Artin-Nagata properties and reduction of ideals, Contemp. Math. 159 (1994), 373-400. MR 1266194 (95a:13017)
  • 31. W. V. Vasconcelos, Arithmetic of Blowup Algebras, 195, Cambridge University Press, 1994. MR 1275840 (95g:13005)
  • 32. W. Vasconcelos, Hilbert functions, analytic spread, and Koszul homology, Contemp. Math. 159 (1994), 401-422. MR 1266195 (95a:13006)
  • 33. C. A. Weibel, An Introduction to Homological Algebra, 38, Cambridge University Press, 1994. MR 1269324 (95f:18001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13C40, 13D02, 13H10, 14C17

Retrieve articles in all journals with MSC (2010): 13C40, 13D02, 13H10, 14C17

Additional Information

Seyed Hamid Hassanzadeh
Affiliation: Faculty of Mathematical Sciences and Computer, Tarbiat Moallem University, 599 Taleghani Avenue, Tehran 15618, Iran – and – Institut de Mathematiques, Université Pierre et Marie Curie, 175 rue du Chevaleret, 75013, Paris, France
Address at time of publication: Departamento de Matemática, Universidade Federal de Pernambuco, Av. Jornalista Anibal Fernandes, sn, Cidade Universitária 50740-560, Recife, Pernambuco, Brazil

Keywords: Castelnuovo-Mumford regularity, generalized Koszul complex, $G_{s}$ condition, residual intersection, sliding depth condition
Received by editor(s): June 18, 2009
Received by editor(s) in revised form: December 31, 2010
Published electronically: July 11, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society